Hail, Runnels
- When
- May 25, 9:40 PM CST
- Where
- Runnels County, 0.69 mi S of Ballinger
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.740, -99.950
On May 25, 27 and 28, the warm sector over the area in advance of a cold front and dryline was very unstable. There was also some vertical wind shear in the area during those days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
On May 25, 27 and 28, the warm sector over the area in advance of a cold front and dryline was very unstable. There was also some vertical wind shear in the area during those days. The cold front moved across West Central Texas on May 28. During this time period, scattered severe thunderstorms produced large hail and wind damage across portions of the Concho Valley and Northwest Hill Country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 5:13 PM CST, 4 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 613 PM CDT Tue May 25 2021 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 244 PM CDT Tue May 25 2021 It wouldn't be late spring in West Central Texas if we didn't have yet another chance for strong to severe storms tonight. Storms are already firing across the Davis Mountains and more are expected to fire later this afternoon off the dryline. With ample amounts of instability (daytime heating and plenty of moisture with dew points in the mid 60s leading to CAPE values of 2000+ J/kg) and steep mid level lapse rates between 7-8.5 deg C/km, these storms should intensify quickly. The only 'limiting' factors are a lack of widespread significant lift and only modest amounts of effective bulk shear around 30 kts. These storms are expected to grow upscale pretty quickly into multicell complexes with embedded supercells possible as they trek into our area and move southeast. CAMs are suggesting the development of a complex in the northern Permian Basin after 0Z and moving it through the Big Country and maybe the Northern Concho Valley late this evening. Damaging winds and large hail will be the main threats with an overall low threat for tornadoes. Otherwise, low clouds are expected to move in from the southeast in the late overnight to early morning hours. Lows will be very mild in the mid to upper 60s, aided by the cloud cover and continued southerly low-level flow. Tomorrow looks to dry out as upper level ridging sets up over our area. Highs will be at or just above normal for this time of year in the upper 80s to low 90s. Dew points are expected to remain high in the mid to upper 60s with, once again, continued low level south to southeasterly flow bringing in rich gulf moisture. && .LONG TERM... (Wednesday night through next Tuesday) Issued at 229 PM CDT Tue May 25 2021 Continued unsettled pattern for the rest of the week and into the weekend, although West Central Texas will remain on periphery for Wednesday night into Thursday night. Most of the activity developing across West Texas and the Red River Valley will struggle to come very far south and east, although as we saw this morning, it will remain possible. Will generally keep POPs low for the western third of the area, with slightly higher chances across the northern Big Country and the extreme western Concho Valley. Best chances may come Friday evening into Saturday morning as a weak cold front sags into the area. NAM is a little farther south with the boundary by Friday afternoon, but in any case, looks like convection will develop Friday afternoon and evening along the boundary and sag south and east farther into the area. Details this far out remain questionable, but decent instability in place so will need to keep an eye on severe chances. How far south the convection eventually sags is also a question, along with any possible outflow boundaries or the front itself hanging around on Saturday. Will continue the mention of chance POPs for now, but may need to be bumped for at least the Big Country if model trends continue. && .AVIATION... (00Z TAFS) Issued at 612 PM CDT Tue May 25 2021 Expect VFR conditions at the terminals this evening. Stratus will return late tonight with MVFR ceilings at the terminals between 06-09Z and low clouds remaining through Wednesday morning. Expect mainly VFR conditions after 18Z Wednesday. Also, watching severe storms over the Permian Basin, moving toward the east. Going with a VCTS at the KABI site between 02-07Z. Will keep an eye on the KSJT site too, but keeping thunder out for now. && .PRELIMINARY POINT TEMPS/POPS... Abilene 67 88 70 89 / 30 5 5 10 San Angelo 68 92 69 90 / 20 0 5 5 Junction 68 89 66 89 / 10 0 0 0 Brownwood 67 86 68 88 / 10 5 0 5 Sweetwater 66 88 70 90 / 30 5 10 10 Ozona 69 90 68 88 / 20 0 5 5 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...50 LONG TERM....07 AVIATION...21
Hazardous Weather Outlook National Weather Service San Angelo TX 230 PM CDT Tue May 25 2021 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-261930- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 230 PM CDT Tue May 25 2021 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight A few strong to severe storms are possible, mainly this afternoon and tonight. Damaging winds, large hail, heavy downpours, and frequent lightning are the main hazards. The primary area of concern is west of an Abilene to San Angelo to Ozona line. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe storms are possible Friday and Saturday. The main hazards currently look to be heavy rain, lightning, and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon through the overnight hours.
Special Weather Statement National Weather Service San Angelo TX 710 PM CDT Tue May 25 2021 TXZ064-260100- Sterling TX- 710 PM CDT Tue May 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STERLING COUNTY UNTIL 800 PM CDT... At 708 PM CDT, Doppler radar was tracking a strong thunderstorm about 10 miles west of the Sterling County line, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Sterling County. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Texas. LAT...LON 3208 10082 3206 10083 3194 10126 3208 10126 TIME...MOT...LOC 0008Z 252DEG 28KT 3202 10141 sn
Special Weather Statement
National Weather Service San Angelo TX
834 PM CDT Tue May 25 2021
TXZ049-054-065-066-113-127-260215-
Runnels TX-Fisher TX-Nolan TX-Coke TX-Jones TX-Taylor TX-
834 PM CDT Tue May 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE...SOUTHWESTERN
JONES...NOLAN...SOUTHERN FISHER...WESTERN TAYLOR AND NORTHWESTERN
RUNNELS COUNTIES UNTIL 915 PM CDT...
At 832 PM CDT, strong winds from decaying thundestorms were
affecting parts of northern Nolan County, including Sweetwater.
Wind gusts up to 50 mph from these decaying thunderstorms will be
possible in much of Nolan, western Taylor, and northern Coke and
Runnels counties.
Locations impacted include...
Sweetwater, Winters, Roscoe, Robert Lee, Blackwell, Nolan, Merkel,
Bronte, Trent, Maryneal, E.V. Spence Reservoir, Norton, Wingate,
Happy Valley, Fort Chadbourne, Coronados Camp and Wastella.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
LAT...LON 3184 9991 3186 10069 3208 10068 3209 10066
3256 10066 3256 9991
TIME...MOT...LOC 0132Z 267DEG 12KT 3228 10037
snSpecial Weather Statement National Weather Service San Angelo TX 853 PM CDT Tue May 25 2021 TXZ054-065-066-127-260245- Runnels TX-Nolan TX-Coke TX-Taylor TX- 853 PM CDT Tue May 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE...SOUTHEASTERN NOLAN...SOUTHWESTERN TAYLOR AND NORTHWESTERN RUNNELS COUNTIES UNTIL 945 PM CDT... At 852 PM CDT, Doppler radar was tracking a strong thunderstorm near Blackwell, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Winters, Blackwell, Hylton, Fort Chadbourne, Wingate, Happy Valley, Drasco, Pumphrey, Wilmeth, and Oak Creek Reservoir. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Texas. LAT...LON 3208 10059 3224 10036 3216 9992 3187 9991 TIME...MOT...LOC 0152Z 287DEG 13KT 3213 10032 sn
Special Weather Statement National Weather Service San Angelo TX 939 PM CDT Tue May 25 2021 TXZ127-128-260330- Callahan TX-Taylor TX- 939 PM CDT Tue May 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN AND SOUTHEASTERN TAYLOR COUNTIES UNTIL 1030 PM CDT... At 938 PM CDT, Doppler radar was tracking a strong thunderstorm over Lawn, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tuscola, Buffalo Gap, Lawn, Dudley, Oplin, Bradshaw, Lake Abilene, Camp Tonkawa, Ovalo and Us-283 Near The Coleman- Callahan County Line. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Texas. LAT...LON 3208 9940 3209 9992 3227 9992 3232 9942 TIME...MOT...LOC 0238Z 259DEG 11KT 3215 9974 sn
Special Weather Statement National Weather Service San Angelo TX 1008 PM CDT Tue May 25 2021 TXZ098-260415- Haskell TX- 1008 PM CDT Tue May 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HASKELL COUNTY UNTIL 1115 PM CDT... At 1008 PM CDT, Doppler radar was tracking a strong thunderstorm over Jud, or near Rochester, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rule, Rochester, Weinert, O'brien, Jud, Us-277 Near The Haskell- Knox County Line and Us-380 Near The Haskell-Stonewall County Line. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Texas. LAT...LON 3325 9947 3315 9999 3339 9999 3340 9947 TIME...MOT...LOC 0308Z 253DEG 21KT 3328 9991 sn
Special Weather Statement
National Weather Service San Angelo TX
1026 PM CDT Tue May 25 2021
TXZ127-128-260430-
Callahan TX-Taylor TX-
1026 PM CDT Tue May 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALLAHAN AND SOUTHEASTERN
TAYLOR COUNTIES UNTIL 1130 PM CDT...
At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuscola, moving east at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Clyde, Baird, Tuscola, Lawn, Eula, Dudley, Oplin, Bradshaw, Lake
Abilene, Camp Tonkawa and Ovalo.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
LAT...LON 3209 9991 3226 9992 3230 9962 3243 9952
3243 9935 3208 9936
TIME...MOT...LOC 0325Z 276DEG 10KT 3222 9979
snThe San Angelo radar (KSJT), 66 km away, was scanning. The volume nearest the first event began at 03:38 UTC.
10 hail, 5 thunderstorm wind. Local standard time, as filed.
The public reported a tree blown down across U.S. Highway 83 about 1 mile south of FM 2133.
The public reported hail up to 2 inches in diameter in Sterling City.
A trained spotter reported golf ball size hail. There was no damage or injuries.
The Park/Forest Service reported damage to several trees and large tree limbs in South Llano State Park.
The West Texas Mesonet site at Segovia 7 SSW measured a wind gust of 65 mph.
The public reported numerous broken tree limbs. There was roof damage to a warehouse building. Also, there was widespread power outages in Ozona.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957024, 957026, 957028, 957030, 957032, 957031, 957036, 957045, 957041, 957042, 957044, 957046, 957058, 957049, 957055.